Florida, 2007

Damaging Winds and Lightning Strike in Florida, July 31, 2007

July 31, 2007 · NWS JAX · 7 events in 3 counties and zones

A weak upper level trough offshore of the Atlantic Coast extended through central Florida and a surface front was stretched across Georgia. A moist and unstable airmass was south of the surface front, and, coupled the sea breezes, contributed to scattered severe storms across Florida in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak upper level trough offshore of the Atlantic Coast extended through central Florida and a surface front was stretched across Georgia. A moist and unstable airmass was south of the surface front, and, coupled the sea breezes, contributed to scattered severe storms across Florida in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 8:52 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 31, 8:52 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EDT TUE JUL 31 2007

.UPDATE...SFC ANALYSIS SHOWS WEAK FRONT FROM OFFSHORE NE FL TO ABOUT
DUVAL COUNTY TO HAMILTON COUNTY TO SW GA/SRN AL. A FEW SHOWERS HAVE
POPPED UP OFFSHORE NEAR THE BOUNDARY. ALOFT...WATER VAPOR IMAGERY
SHOWS MID-UPPER TROUGH FROM JUST OFFSHORE NC TO NE FL AND INTO THE
NE GULF OF MEXICO WHERE IT BECOMES ILL-DEFINED. DRIER AIR AIRMASS IS
MOVING INTO PORTIONS OF NRN ZONES PER IMAGERY WHICH SHOULD LIMIT
RAIN CHANCES THERE TODAY. JAX SOUNDING SHOWS PRECIP WATER OF 2.2
INCHES AND BASED ON MODIFIED PARCEL OF 91/74 YIELDS CAPE OF 3600
J/KG AND LI OF -6. TEMPS ALOFT HAVE COOLED SOMEWHAT AND SHEAR
REMAINS RATHER WEAK. THUS...MAIN CONCERN TODAY CONTINUES TO BE
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WITH STRONGEST STORMS. STILL
A POSSIBILITY OF A SEVERE STORM THIS AFTERNOON GIVEN THE HIGH
INSTABILITY AND SEVERAL SFC BOUNDARIES. PATTERN ALOFT LOOKS
FAVORABLE FOR RAINFALL WITH NAM AND GFS INDICATING DIVERGENCE MAINLY
OVER SUWANNEE VALLEY AREA. POPS ADJUSTED SLIGHTLY TO INDICATE LIKELY
POPS A BIT FURTHER S BASED ON GUIDANCE AND CURRENT FRONTAL POSITION.

&&

.AVIATION...LOW STRATUS AFFECTING TERMINALS FROM JAX NWD AND EXPECT
TO DISSIPATE THROUGH 16Z-17Z. THEREAFTER EXPECT ISOLD TO SCT
CONVECTION TO DEVELOP WITH TEMPO GROUP FOR AFTERNOON STORMS MAINLY
NE FL BETWEEN 18Z-22Z.

&&

.MARINE...NW FLOW INDICATED IN OBS WITH SEAS 2-3 FT. WITH FRONT
PUSHING SWD WINDS WILL TURN TO NELY DURING THE AFTERNOON. LITTLE
CHANGE ANTICIPATED FOR THE UPDATE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/KERNS
Hazardous weather outlook, Jul 31, 9:55 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1055 AM EDT TUE JUL 31 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010948-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1055 AM EDT TUE JUL 31 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A FEW STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINFALL IN THUNDERSTORMS...

A FEW STRONG THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA THIS AFTERNOON AND EVENING. GUSTY WINDS TO
45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE EXPECTED IN THE
STRONGER STORMS. IN ADDITION...LOCALLY HEAVY RAINFALL FROM SLOW-
MOVING STORMS WILL CAUSE FLOODING OF POOR DRAINAGE AREAS.
SCATTERED STORMS WILL FORM BY EARLY AFTERNOON INLAND AND BECOME
MORE NUMEROUS THROUGHOUT THE AFTERNOON WHILE MOVING SOUTH AT 10 MPH.
BE ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK
SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. ISOLATED SEVERE STORMS WITH WET MICRO-BURSTS WILL BE
POSSIBLE AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE
REGION. LOCALLY HEAVY RAINFALL AND POOR DRAINAGE FLOODING WILL
ALSO BE POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED OR
IF FLOODING IS OBSERVED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/ARS

In the hours before

Special weather statement, Jul 31, 10:14 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1114 AM EDT TUE JUL 31 2007

FLZ038-311600-
FLAGLER-
1114 AM EDT TUE JUL 31 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL NOON EDT...

AT 1114 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF PALM COAST...MOVING
EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PALM COAST...FLAGLER BEACH AND BUNNELL THROUGH NOON EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HURLBUT

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain, 1 lightning. Local standard time, as filed.

Lightning, Flagler

When
July 31, 10:20 AM EST
Where
Flagler County, 1.51 mi NNE of Mantanzas
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Between 1117 and 1126 am, lightning struck a property and a car at 91 Emerson Drive in Palm Coast. Two tires were blown out on the car. At 4 Old Kings Road in Palm Coast, lightning stuck a building. The cost of damage was estimated.

Thunderstorm Wind, Flagler

When
July 31, 2:16 PM EST
Where
Flagler County, 9 mi S of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.340, -81.270

Trees were blown down onto power lines.

Thunderstorm Wind, Clay

When
July 31, 2:30 PM EST
Where
Clay County, 2.27 mi SW of Walkill
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.910, -81.700

Power lines were blown down along U.S. Highway 17, north of the Putnam county line.

Heavy Rain, Putnam

When
July 31, 2:50 PM EST to 3:19 PM EST
Where
Putnam County, 0.69 mi N of Crescent City
Reported by
Trained Spotter
Coordinates
29.440, -81.520

A spotter measured 1.5 inches of rain from 350 pm local time to 415 pm in Crescent City. The spotter also reported street flooding.

Thunderstorm Wind, Putnam

When
July 31, 3:00 PM EST
Where
Putnam County, 1.51 mi NNW of Luraville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.690, -81.640

Power lines were blown down along U.S. Highway 17 and River Road in Palatka.

Thunderstorm Wind, Putnam

When
July 31, 3:33 PM EST to 3:40 PM EST
Where
Putnam County, 0.6 mi E of Pomona Park to 0.6 mi W of Satsuma
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.500, -81.590

Trees were blown down near a home in Pomona Park. A possible tornado touchdown was reported, but after the emergency manager surveyed the damage, he confirmed it was thunderstorm wind gust damage. Around 440 pm, power lines were blown down along U.S. Highway 17 near Satsuma.

Heavy Rain, Clay

When
July 31, 4:00 PM EST
Where
Clay County, Keystone Hgts
Reported by
Broadcast Media
Coordinates
29.780, -82.030

A daily rainfall total of 4.14 inches was measured at Mcrae Elementary School between Keystone Heights and Florahome.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46146, 46147, 46148, 46143, 46149, 46150, 46144.